JDD in the Media

Are Dermatologists Prepared for Natural and Manmade Disasters?

By January 31, 2020 February 14th, 2020 No Comments

Natural and manmade disasters cause a range of dermatologic manifestations, including secondary infections after a flood, irritation from blistering agents used in chemical warfare, or acute and chronic effects of cutaneous radiation syndrome.

In a study, “A Survey of Dermatologists’ Preparedness for Natural and Man-made Disasters,” (January 2020 Journal of Drugs in Dermatology), Adam Friedman, MD, interim chair of the Department of Dermatology at the GW School of Medicine and Health Sciences, finds that dermatologists are under prepared for biological disasters, and would benefit from comprehensive preparedness training.
“Recognizing and diagnosing the conditions that can arise following a disaster requires diagnostic acumen, knowledge on reporting, and short- and long-term management strategies,” Dr. Friedman said.

The study cites a 2003 survey  in which that 88% of dermatologists felt unprepared to respond to a biological attack.

“Encouragingly, though, 75% reported that disaster preparedness should be part of dermatology training, thus a formal training program is sorely needed to meet this demand,” the study notes.

Read Article Now

You May Also Like

JDD in the Media
January 31, 2020

Are Dermatologists Prepared for Natural and Manmade Disasters?

Natural and manmade disasters cause a range of dermatologic manifestations, including secondary infections after a flood, irritation from blistering agents used in chemical warfare, or acute and chronic effects of…
JDD in the Media
January 21, 2020

Topcials in Psoriasis Treatments

Psoriasis is a chronic disease that can affect many areas of the body. The use of topical corticosteroids (TCS) is a common treatment, although long-term safety of TCS remains a…
JDD in the Media
December 30, 2019

Could You Be Allergic to Additives?

A recent article from US News, "Could You Be Allergic to Additives?" cites a January 2013  JDD study  on whether common additives in food or medications can cause reactions in…